Alert archive / New Mexico / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 33, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 1, 2009, 2:48 PM MDT for Otero County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2009, 2:48 PM MDT (20:48 UTC)
- Expired
- Aug 1, 2009, 3:12 PM MDT
- In force
- 24 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:22 PM MDT, 26 minutes earlier.
Area forecast discussion, Aug 1, 2:22 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 222 PM MDT SAT AUG 1 2009 .SYNOPSIS... ANOTHER DAY OR TWO OF SCATTERED THUNDERSTORMS AROUND THE BORDERLAND BEFORE A DRIER AND WARMER PERIOD BEGINS AGAIN. A WEAK COOL FRONT PUSHED INTO THE AREA EAST OF THE RIO GRANDE VALLEY THIS MORNING AND THIS IS WHAT IS ALLOWING THE SCATTERED THUNDERSTORMS TO DEVELOP THIS EVENING. THIS BOUNDARY WILL LIKELY DISSIPATE SUNDAY SO THUNDERSTORMS WILL BE BACK TO ISOLATED. UPPER RIDGE CONTINUES OVER THE AREA THROUGH MOST OF THE COMING WEEK...SO AFTER MONDAY THE CHANCES OF THUNDERSTORMS ARE LIMITED MAINLY TO THE MOUNTAINS. WITH THE INCREASED SUNSHINE...TEMPERATURES WILL WARM BACK TO WELL ABOVE NORMAL TUESDAY AND BEYOND. HIGHS ACROSS THE DESERT LOWLANDS WILL ONCE AGAIN REACH THE CENTURY MARK BY TUESDAY. && .DISCUSSION... THE BIG PICTURE VIEW SHOWS LARGE BLOCKING PATTERN DUE TO PACIFIC CUT OFF LOW NOT TO BE CHANGING ANYTIME SOON. UPPER LOW NEARLY STATIONARY OFF THE CALIFORNIA COAST AND HAS KEPT THE RIDGE OF HIGH PRESSURE CENTERED OVER NEW MEXICO. SUB TROPICAL MOISTURE HAS BEEN ABLE TO REMAIN UNDER THIS RIDGE AND ALONG WITH ADEQUATE LOW LEVEL MOISTURE...ISOLATED THUNDERSTORMS WILL CONTINUE FOR THE NEXT COUPLE OF DAYS. IN THE SHORT TERM...LOW LEVEL EAST PUSH HAS INCREASED DEW POINTS IN THE EASTERN CWA AND POSSIBLY ADDED A CONVERGENCE ZONE EXTENDING FROM THE SOUTHERN SACRAMENTO MOUNTAINS DOWN TO THE HUECO MOUNTAINS... WHERE A LINE OF MODERATE TO STRONG THUNDERSTORMS HAS FORMED EARLY THIS AFTERNOON. EXPECT THIS AREA EAST OF THE RIO GRANDE VALLEY TO REMAIN FAIRLY ACTIVE TONIGHT. STORMS COULD BE NEAR SEVERE OR BRIEFLY BECOME SEVERE THIS EVENING IN THIS AREA. SUNDAY DOES NOT LOOK MUCH DIFFERENT THAN TODAY...WITH THE RIDGE PERSISTING RIGHT OVER US...HOWEVER THE EAST PUSH AND CONVERGENCE WILL LIKELY HAVE DISSIPATED. WILL KEEP ISOLATED IN FOR SUNDAY AND AGAIN ON MONDAY. MODELS...ESPECIALLY NAM...KEYING IN ON TROUGH MOVING TOWARDS THE SOUTHERN CWA MONDAY UNDERNEATH THE RIDGE. FOR THE PERIOD TUESDAY THROUGH FRIDAY...UPPER HIGH CONTINUING RIGHT OVER THE CWA...SO GRADUALLY PHASED POPS OUT. BOTH GFS/ECMWF TRYING TO FINALLY LIFT UPPER LOW OUT OVER THE UPPER MIDWEST THIS WEEKEND AND END THE BLOCKING PATTERN. MORE TYPICAL MONSOON PATTERN MAY DEVELOP BY MONDAY OR TUESDAY OF NEXT WEEK...BUT MODELS ARE NOTORIOUS FOR FALSE STARTING THESE DEVELOPMENTS. && .AVIATION...VALID..02/0000Z-03/0000Z... VFR OVER MOST OF THE AREA TONIGHT AND SUNDAY. HOWEVER...SCATTERED STRONG THUNDERSTORMS ARE LIKELY THIS EVENING EAST OF THE RIO GRANDE WITH ISOLATED SHOWERS AND THUNDERSTORMS WEST OF THE RIVER. EXPECT IFR CONDITIONS NEAR ANY THUNDERSTORMS THIS EVENING...AND THERE IS THE POTENTIAL FOR WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. && .FIRE WEATHER... A WEAK UPPER LEVEL DISTURBANCE MOVING INTO SOUTHERN NEW MEXICO AND A WEAK FRONT FROM THE NORTHEAST WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS EVENING. STRONGER AND MORE NUMEROUS STORMS ARE LIKELY EAST OF THE RIO GRANDE...WHILE LOCATIONS WEST OF THE RIO GRANDE WILL HAVE ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE SUNDAY...BUT WILL DIMINISH MONDAY INTO THE MIDDLE OF NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE WEST. TEMPERATURES CLIMBING TO WELL ABOVE NORMAL DURING THE WEEK AHEAD WITH HUMIDITY GENERALLY IN THE UPPER TEENS AND LOW 20S OVER LOWLAND DESERTS AND THE MID 20S TO MID 30S OVER AREA MOUNTAINS. THAT HIGH PRESSURE ALOFT IS EXPECTED TO REMAIN ANCHORED OVER WEST TEXAS AND NEW MEXICO INTO NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 75 98 75 99 76 / 20 10 10 10 10 SIERRA BLANCA TX 67 97 67 98 68 / 30 10 10 10 10 LAS CRUCES 71 98 71 99 72 / 10 10 10 10 10 ALAMOGORDO 69 96 69 98 70 / 20 10 10 10 10 CLOUDCROFT 50 73 51 74 51 / 20 20 20 20 10 TRUTH OR CONSEQUENCES 69 95 69 97 70 / 10 10 10 10 10 SILVER CITY 63 90 63 91 64 / 10 20 20 20 20 DEMING 69 97 69 99 70 / 10 20 10 10 10 LORDSBURG 70 97 70 99 71 / 10 20 10 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && HEFNER/PARK
Hazardous weather outlook, Aug 1, 11:55 AM MDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1155 PM MDT SAT AUG 1 2009 NMZ022>025-030>032-TXZ055-056-021530- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1155 PM MDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MOST FREQUENT EAST OF EL PASO. A FEW OF THESE STORMS MAY HAVE SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS ARE POSSIBLE...MAINLY OVER THE MOUNTAINS...FOR SUNDAY THROUGH TUESDAY. THUNDERSTORM CHANCES BEYOND THIS PERIOD ARE VERY LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
In the hours before
Special weather statement, Aug 1, 1:30 PM MDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 130 PM MDT SAT AUG 1 2009 NMZ024-025-TXZ055-056-012130- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- EL PASO-HUDSPETH- INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT... TIMBERON...EL PASO...SIERRA BLANCA...DELL CITY 130 PM MDT SAT AUG 1 2009 ...ISOLATED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WITH A FEW PRODUCING SMALL HAIL..GUSTY WINDS AND BRIEF HEAVY RAINFALL... A MOIST ATMOSPHERE CONTINUES TODAY WITH ADDED MOISTURE MOVING INTO WEST TEXAS AND SOUTH CENTRAL NEW MEXICO FROM THE EAST. THUNDERSTORMS ARE ALREADY DEVELOPING FROM THE SACRAMENTO MOUNTAINS SOUTHWARD TO THE HUECO MOUNTAINS. A FEW OF THESE STORMS COULD PRODUCE RAINFALL RATES OF ONE TO TWO INCHES OF RAIN PER HOUR...ALONG WITH SMALL HAIL AND GUSTY WINDS OF 40 TO 50 MPH. SOME FLOODING OF ARROYOS AND URBAN AREAS IS POSSIBLE WITH THE HEAVY RAINFALL. ADDITIONAL STORM WILL LIKELY BE DEVELOPING SOON IN EL PASO COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR FURTHER WEATHER UPDATES. HEFNER
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:06 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Aug 1, 5:11 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 49 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.